Jewish World Review June 21, 2000 / 18 Sivan, 5760
Dr. Ed Blonz
Dear S.O.: I think it is great that you have been able to control your diabetes with diet. Many are able to achieve similar successes with diet, particularly if they include an increase in physical activity and, when appropriate, weight loss.
Concerning glucosamine, there were a couple of reports that may be responsible for the stories you read. The first was an editorial in the journal Lancet suggesting that glucosamine sulfate, a supplement used by many to help relieve the symptoms of osteoarthritis, might be able to produce the condition called "insulin resistance."
Insulin is normally released by the pancreas to help regulate our blood sugar level. It is one of the hormones that signals when the body is in the "fed" state, and it encourages the body to make repairs and store excess energy. When there is insulin resistance, the insulin produced by the pancreas becomes less effective than it should be. If the body is able, more insulin would have to be released to accomplish the same task.
The second report came in April in a paper presented at a scientific meeting in San Diego. This particular report was based on a small preliminary study (15 subjects, 12 weeks long) that found increased levels of insulin resistance in those taking glucosamine supplements. The reliability of the report is subject to question because the study hadn't gone through any peer review process. Peer review is an important part of the scientific process because it helps to make sure that studies are conducted properly and that all conclusions are warranted. It normally takes place before a study is published in a scientific journal.
Normally, more evidence than this would be needed before something would be accepted as a bona fide effect. But there is some basic animal research (using animal models and isolated cells) that describes how glucosamine might indeed affect insulin resistance. At the present time, then, what can we conclude?
I realize that there are already many individuals with diabetes who are taking glucosamine without any difficulty. But it only makes sense that if you have or are at risk for diabetes, and you are taking or are considering taking glucosamine, you should check with your physician, and be alert to the possibility that you may experience a worsening of your blood sugar control.
DEAR DR. BLONZ: I am wondering if niacin (vitamin B3) is harmful to one's health. I get some pretty bad rashes when I take niacin, and it seems like an allergic reaction. I heard that this is not safe. What do you say? Is this normal and safe? Thanks. -- N.L., Kankakee, Ill.
Dear N.L.: It is doubtful that you are allergic to niacin, which is an essential nutrient. Niacin is involved in the health of the skin and the nervous and digestive systems, and it also plays a key role in the body's energy-producing reactions. What you are probably experiencing is a "niacin flush," which occurs when large doses of niacin (about 10 times the RDA) dilate the capillaries, the small blood vessels near the skin. You can lower your niacin intake, take it in divided doses, or shift to nicotinamide, which is a form of niacin that doesn't have the flushing
06/12/00: Is ostivone worth a try?